Prednisone, Hypothroidism or Adrenal Insufficiency
Felt exhausted after serious bout of bronchitis and long term use of Prednisone with Advair (another steroid). Tested positive for hypothyroid condition and put on Synthroid 50 mcg daily.
OK for two days. A little sick on the third day. Thought I would die on the fourth day. My stomach was so upset with a burning sensation. I was nauseous, bloated and I developed a bad headache with horrible dizziness.
Do you think that "hypothyroidism" is a mis-diagnosis?
Was your adrenal function tested before started thyroid medication? This is very important. Your adrenal glands and thyroid affect each other. Even a small amount of Synthroid can cause adrenal stress. Your symptoms sound like adrenal stress.
You may need to reduce your dose. Ask your doctor about getting your adrenals checked.
Any steriod use can cause a temporary abnormalitiy on your thyroid testing. Was this the first test on thyroid function after the steriod use?
I don't think Synthroid is the cause of adrenal stress - I think the condition inside the body causes the stress whether low thyroid function or a co exsistance of both adrenal fatigue and low thyroid function or other homone defects.
I did not do well on Synthroid meds either - but you need to know - depending on your situation - it takes a long time to see any improvements on thyroid medication. Usually 6 to 8 weeks an additional test is preformed.
You need to really take a close look at the steriod use. How long were you on it? When did you have the testing and which tests were done?
Personally if you were on a long term of steriod use - like 6 to 8 weeks and then immediately had a thyroid panel done . - I would ask your doctor if doing the "wait and see' approach would be an option and retest in another 2 to 3 months. Predisone effects can linger in the body for up to 6 mths and as long as a year - depending on the length of time on the med.
Predisone will not only effect the thyroid but the endocrine system in general - It halts the adrenals in functioning and when weened of it - the adrenals are stalled for a while too.
It has to get out of your system and you need to look into appropriate supplements to get things back in check again to function normally.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.